Mississippi, 2026

Hail and Damaging Winds in Mississippi, March 9, 2026

March 9, 2026 · NWS JAN · 14 events in 6 counties and zones

Scattered thunderstorms developed across Louisiana and Arkansas and produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms developed across Louisiana and Arkansas and produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 9, 12:50 PM CST, 2 hours 25 minutes earlier. Its key messages:

  • Scattered severe storms with potential for hail up to golfball size are possible this afternoon and early evening.
  • Fog development likely in the southeastern region of the CWA (south of I-20 and west of I-55, in general)
  • Another round of severe storms is possible Wednesday afternoon and evening.
  • Yet another round of severe/strong storms is possible next Monday
Area forecast discussion, Mar 9, 12:50 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
150 PM CDT Mon Mar 9 2026

...New DISCUSSION, AVIATION...

.KEY MESSAGES...

  - Scattered severe storms with potential for hail up to golfball
    size are possible this afternoon and early evening.

  - Fog development likely in the southeastern region of the CWA
    (south of I-20 and west of I-55, in general)

  - Another round of severe storms is possible Wednesday afternoon
    and evening.

  - Yet another round of severe/strong storms is possible next
    Monday

&&

.DISCUSSION...
Issued at 141 PM CDT Mon Mar 9 2026

Today...

Strong to severe storms are likely today as mid to upper level
shortwave and associated speed max swings from west to east across
the area with favorable timing to kick off showers and thunderstorms
through afternoon into the evening. We'll likely see a peak in
activity between 3 PM and 8 PM with storms diminishing in coverage
and intensity after that time with the risk becoming low well before
midnight.

The severe weather ingredients today consist of the above mentioned
impetus for storm development/ascent coupled with anomalously warm
and moist conditions near the surface. Current observations around
the area indicate temperatures are already in the mid 70s F with
dewpoints in the mid to upper 60s F. Mostly cloudy skies will
inhibit warming to some degree today but warm southerlies and
filtered sunlight should allow us to warm into the lower 80s F for
afternoon highs for areas south of Highway 82. One caveat would be
for areas (mostly along and north of Highway 82) that receive the
earliest showers or storms--temperatures could be held in check a
bit more. Southerlies are also transporting deep moisture northward
and the relatively limited sunlight/mixing will allow dewpoint
temperatures to rise without mixing out as easily, which will
compensate for the slightly cooler temperatures we might see
otherwise.

The net result is SB/MUCAPE  values that are already in the 1500-
2000 J/KG range and should the near-70 F dewpoint values progged by
guidance such as the HRRR verify into more of our area, instability
values could reach into the 2500-2750 J/KG range in a few locations.

In terms of shear, low level winds from the surface through around
850 mb show moderate clockwise turning with height but lack
substantial speeds resulting in limited low level helicity. Deep
layer, effective shear will however be supportive of severe storms
with 50-55 KT of bulk shear likely. Long hodographs result with
storm motions likely south of due east within the strongest shear
channel across the northern half of the area. Isolated/discrete
storms that develop within the warm sector (generally south of I-
20), will initially move northeastward and will generally turn more
east as they progress through the afternoon. While the tornado
chance is low this afternoon, if we were to see a storm display a
period of briefly stronger rotation/organization, it may be in the
vicinity of where these two storm mode/motion regimes intersect as
warm air advection convective elements move into and merge with the
storms further north that exhibit the expected prevailing  NW to SE
storm motions. Interactions between these storm elements and the
boundaries they generate will be primary targets of interest for
sudden, likely brief, spin-ups.

With all of this in mind, the forecast calls for HAIL as the primary
hazard with sizes that could reach Golfballs. Storms of this
intensity are not expected to be common but could have some
longevity if they develop amid the supportive shear/instability
environment. Damaging WIND is also likely today with gusts as high
as 60 mph. TORNADOES are not particularly likely and if they do
occur are not expected to be particularly long lived nor strong.
However, with an environment supportive of supercells and with low
level (0-1km) helicity around ~100 m^2/s^2, it will be something
worth monitoring.

As such, a watch has been issued for our northern
counties/parishes at this time; with subsequent watch(es) for the
rest of the area possible but unlikely.

A few showers have blossomed into thunderstorms mostly near the
Mississippi River. A couple of cells to our north have already
triggered severe TS warning(s) While the bulk of strong storms are
expected later today, current conditions do support some severe
risk so these storms will need to be watched moving forward.

Tomorrow...

As today's storms will be driven primarily by mid to upper level
dynamics, there will be no substantial airmass change in the wake
of today's storms. Rather, warm and moist southerly flow will
persist ahead of the next feature of interest: a more potent trough
and associated cold front set to arrive Wednesday evening. Save for
isolated warm/moist air advection triggered shower activity, benign
and mostly warm and muggy conditions will persist Tuesday into early
Wednesday.

Wednesday...

By Wednesday afternoon into early Wednesday evening, another line of
heavy/strong thunderstorms will push into the area. Though deep
shear will be stronger with this system, it will also be largely
boundary parallel, which often doesn't yield the most efficient
severe wind producing storms. One caveat is any cells that develop
ahead of the line may be able to better tap into the more robust
regime. Still, moderate instability and increased upper flow will
present potential for damaging wind gusts. While tornadoes can't be
ruled out, the impact of a very southward track of a secondary
surface low across central LA and south MS should tend to NOT favor
a low level wind field conducive for tornadoes. Average rainfall
amounts around an inch with locally higher totals will be a welcome
sight for the bulk of our area that is experiencing long term
rainfall deficits. Rain chances will end with the passage of the
front late Wednesday night into early Thursday morning.

Thursday through Sunday...

A brief return to cooler, more seasonable
conditions will arrive behind the front Thursday, though the airmass
will bounce back quickly into this weekend with high temps returning
to the 80s across most of the area as return flow kicks back in by
Friday. Another deepening upper trough may bring another cold front
through the area around the Sunday/Monday time frame, with a
returning chance for showers by Sunday. There is potential for a
more sustained cool off behind this system, with low temps in the
30s back in the realm of possibility in some areas. This is still
several days away, and thus, a lower confidence possibility.

Next Monday...

Another bout of storms is expected to impact the area Monday
morning. The overall setup looks to be quite favorable for
stronger thunderstorms. A deep trough that is dynamically
supported will swing through the ArkLaTex region sometime Sunday
night through Monday, which will allow for substantial cold air
advection to make its way down from the northern CONUS. The main
point of divergence among model guidance at this point is a matter
of timing not so much intensity. Although if the trough axis
swings through during max heating, that could of course cause the
system to be diurnally strengthened. This far out its difficult to
pin down timing, given the limited guidance that projects out to
168 hours. Our temperatures will certainly be about 5F below norms
after this system passes through: Highs are looking to top out in
the 60s F and the lows for Monday night will range in the mid to
low 40s F./86/OAJ/DL/

&&

.AVIATION...
(18Z TAFS)
Issued at 141 PM CDT Mon Mar 9 2026

Scattered to numerous showers and storms will develop and spread
east to northeast before tapering off around 10/00Z Tuesday. Some
gusts around 50mph and lowered visibility and/or ceilings will be
possible in any robust convection. MVFR ceilings will develop at
most TAF sites by 10/05Z Tuesday and then lower to IFR to LIFR by
10/08-10Z. Expect improvements to MVFR stratus after 10/14-15Z.
Southerly winds will prevail through the end of the 18Z TAF cycle,
gusty up to 20mph at times during the afternoon while light tonight.
/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  66  83  67 /  70  20  10   0
Meridian      82  65  84  65 /  70  30  10   0
Vicksburg     82  66  83  67 /  70  30  10   0
Hattiesburg   83  68  87  67 /  60  10  10   0
Natchez       82  66  84  67 /  70  20  10   0
Greenville    77  66  80  67 /  90  40  10  10
Greenwood     80  66  83  67 /  90  40  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

OAJ/OAJ/DC

In the hours before

Local storm report, Mar 9, 12:39 PM CST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
139 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Tstm Wnd Dmg     3 ENE Carthage          32.75N 89.49W
03/07/2026                   Leake              MS   Emergency Mngr

            Emergency management reported a few trees
            down between Carthage and Edinburg.

&&

CR
Special weather statement, Mar 9, 12:42 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
142 PM CDT Mon Mar 9 2026

LAZ024-091930-
Catahoula LA-
142 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CATAHOULA PARISH
THROUGH 230 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manifest, or 12 miles northwest of Jonesville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Aimwell and Manifest around 145 PM CDT.
  Wallace Ridge around 150 PM CDT.
  Jonesville and Harrisonburg around 155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3180 9201 3181 9175 3162 9175 3162 9176
      3165 9177 3163 9180 3161 9182 3162 9201
TIME...MOT...LOC 1841Z 271DEG 20KT 3170 9203

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Local storm report, Mar 9, 12:49 PM CST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
149 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Dmg     3 ENE Carthage          32.75N 89.49W
03/07/2026                   Leake              MS   Emergency Mngr

            Corrects previous tstm wnd dmg report from 3
            ENE Carthage. Emergency management reported
            a few trees down between Carthage and
            Edinburg.

&&

CR
Special weather statement, Mar 9, 1:00 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
200 PM CDT Mon Mar 9 2026

MSZ018-091945-
Bolivar MS-
200 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOLIVAR COUNTY
THROUGH 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crumrod, or 8 miles south of White River National
Wildlife Refuge, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Deeson around 205 PM CDT.
  Duncan and Alligator around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Mississippi.

&&

LAT...LON 3412 9066 3399 9066 3398 9097 3400 9098
      3398 9101 3398 9108 3399 9104 3400 9102
      3399 9101 3401 9098 3402 9099 3402 9090
      3408 9087 3410 9088 3409 9092 3412 9095
TIME...MOT...LOC 1900Z 261DEG 47KT 3407 9108

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

86
Local storm report, Mar 9, 1:41 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
241 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     1 NE Ridgeland          32.44N 90.11W
03/07/2026                   Madison            MS   Public

            Metal siding on the roof came up. A few
            trees were split.

&&

CR
Special weather statement, Mar 9, 3:15 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
415 PM CDT Mon Mar 9 2026

MSZ037-038-044-045-092215-
Neshoba MS-Attala MS-Leake MS-Winston MS-
415 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LEAKE...SOUTHEASTERN
ATTALA...WINSTON AND NORTHERN NESHOBA COUNTIES THROUGH 515 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Singleton, or 10 miles north of Carthage, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Zama, Smyrna, and Renfroe around 420 PM CDT.
  Noxapater and Stallo around 440 PM CDT.
  Louisville around 450 PM CDT.
  Nanih Waiya around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and east central Mississippi.

&&

LAT...LON 3293 8891 3289 8891 3280 8962 3296 8968
      3323 8882 3293 8882
TIME...MOT...LOC 2115Z 256DEG 40KT 3290 8954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

86

The radar

The Hammond radar (KHDC), 119 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 9, 3:15 PM CST
Where
Franklin County, 1 mi N of Knoxville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.400, -91.120

A tree was blown down on Liberty Road.

Hail, Franklin

When
March 9, 3:32 PM CST
Where
Franklin County, Meadville
Measured
1.25 in hail
Reported by
Public
Coordinates
31.470, -90.900

Half dollar sized hail fell in Meadville.

Hail, Grenada

When
March 9, 4:04 PM CST
Where
Grenada County, 1 mi SW of Riverdale
Measured
1 in hail
Reported by
Public
Coordinates
33.820, -89.840

Hail up to 1 inch in diameter fell.

Hail, Lincoln

When
March 9, 4:40 PM CST
Where
Lincoln County, 3 mi SSW of Norfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.380, -90.490

Hail up to 1 inch in diameter fell.

Thunderstorm Wind, Clay

When
March 9, 6:33 PM CST
Where
Clay County, 1 mi N of West Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.610, -88.650

Multiple trees were blown down around West Point.

Thunderstorm Wind, Lowndes

When
March 9, 7:05 PM CST to 7:10 PM CST
Where
Lowndes County, Columbus
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.500, -88.430

Trees were blown down onto a few homes in Columbus including one on Waterworks Road, two homes on Gaylane Drive, one home on Alabama Street, and one on Taylor Street. A few power lines were also blown down in the city.

Thunderstorm Wind, Lowndes

When
March 9, 7:06 PM CST
Where
Lowndes County, 1.73 mi E of Interstate City
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.500, -88.370

Trees were blown onto homes at 121 and 126 Gaylane Drive.

Hail, Lowndes

When
March 9, 7:07 PM CST
Where
Lowndes County, College
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.500, -88.420

Quarter sized hail fell in Columbus.

Hail, Lowndes

When
March 9, 7:13 PM CST
Where
Lowndes County, 2 mi NNW of New Hope
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.500, -88.330

Hail up to the size of ping pong balls fell near and to the north of New Hope.

Hail, Lowndes

When
March 9, 7:15 PM CST
Where
Lowndes County, 1.5 mi NNE of New Hope
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.490, -88.310

Nickel to quarter size hail accumulated near Mount Vernon Church.

Thunderstorm Wind, Lowndes

When
March 9, 7:15 PM CST
Where
Lowndes County, 2 mi SSW of New Hope
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.450, -88.330

Several trees and power poles were blown down.

Thunderstorm Wind, Lawrence

When
March 9, 7:26 PM CST
Where
Lawrence County, 1 mi SE of Wanilla
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.620, -90.120

Four trees were blown down on a property along Old Highway 27 North. One tree was blown onto a home.

Thunderstorm Wind, Lawrence

When
March 9, 7:40 PM CST
Where
Lawrence County, Grange
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.680, -90.000

A few trees were blown down, and some tree tops were broken.

Hail, Lawrence

When
March 9, 7:42 PM CST
Where
Lawrence County, 1 mi SE of Grange
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.670, -89.990

Hail up to the size of nickels fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2026Every state in 2026This day in weather historyWarnings in Mississippi, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321108, 1319647, 1319648, 1319649, 1321109, 1321111, 1321110, 1319650, 1319651, 1319652, 1321112, 1321113, 1343190, 1343191.